Article Text

This article has corrections. Please see:

PDF
Cervical osteomyelitis associated with intravenous drug use
  1. G Singh,
  2. R R Shetty,
  3. M J Ravidass,
  4. P G Anilkumar
  1. Department of Trauma and Orthopaedics, Queen Elizabeth Hospital, Woolwich, London, England
  1. Correspondence to:
 Dr G Singh
 Department of Surgery, Medway Maritime Hospital, Gillingham, Kent, ME7 5NY, England; gups99{at}hotmail.com

Statistics from Altmetric.com

Complications of intravenous drug abuse, such as subcutaneous abscess, joint infections, osteomyelitis, overdose, hepatitis, and infective endocarditis, account for an increasing number of admissions in accident and emergency departments throughout the UK.1 Orthopaedic problems, such as soft tissue and joint infections, are responsible for at least 30% of these acute admissions. Intravenous drug users have always experienced considerable morbidity with increased susceptibility to such infections.

We present an unusual case of cervical osteomyelitis associated with intravenous drug abuse and advise that the emergency physician should have a high index of suspicion in this patient group as these infections present in a subclinical manner. We also propose that the mechanism of dissemination of bacteraemia in this case is probably via the external jugular vein to the spinal column.

CASE REPORT

A 43 year old white man presented to the accident and emergency department with increasing pain in his neck associated with tingling in both hands. He was a longstanding intravenous drug user (approximately 20 years), injecting in his groin, antecubital fossae, and, more recently, the external jugular veins.

Clinical examination revealed no skin changes, tenderness on active and passive neck movements, or …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Correction
    BMJ Publishing Group Ltd and the British Association for Accident & Emergency Medicine
  • Correction
    BMJ Publishing Group Ltd and the British Association for Accident & Emergency Medicine